Michigan, 2011Tornado in Michigan, August 11, 2011
August 11, 2011 · NWS MQT · 1 event in 1 county or zone
A waterspout was observed for 15 to 20 seconds over the Dead River Basin on the afternoon of the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout was observed for 15 to 20 seconds over the Dead River Basin on the afternoon of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 11, 12:23 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 11, 12:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
123 PM EDT THU AUG 11 2011
UPDATED AVIATION DISCUSSION FOR 18Z TAFS
.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED PROMINENT SHORTWAVE TROUGHS
OVER WA AND SE ONTARIO WITH MAINLY JUST WEAK SHRTWVS EMBEDDED IN NW
FLOWS FROM SRN CANADA INTO THE UPPER GREAT LAKES. ONE SHRTWV FROM SRN
MANITOBA INTO CNTNRL ND SUPPORTED ISOLD TSRA WED EVENING FROM SE
SASK INTO NW ND. AT THE SFC...A RIDGE EXTENDED FROM IA/IL INTO WRN
ONTARIO RESULTING IN LIGHT WRLY FLOW ACROSS THE CWA. WAA/300K
ISENTROPIC LIFT WAS ENOUGH TO SUPPORT SOME ISOLD SHOWERS/SPRINKLES
OVER NORTH CNTRL WI AND MID CLOUDS INTO WEST UPPER MI.
OTHERWISE...MAINLY CLEAR SKIES PREVAILED ACROSS THE CWA.
&&
.DISCUSSION...
TODAY...MAJORITY OF MODELS GENERATE SOME DIURNAL PCPN OVER MAINLY
THE INTERIOR WEST HALF OF UPPER MI. THE LCL AND NCEP HIGH RES
WRF/ARW MODELS KEEP THE PCPN MAINLY SOUTH OF THE MI/WI BORDER. WITH
DEWPOINTS ONLY IN THE LOWER 50S...FCST MLCAPE VALUES THIS AFTERNOON
INTO THE 400-800 J/KG RANGE ALONG WITH SOME WEAK SUPPORT FROM THE ND
SHRTWV AND LAKE BREEZE BOUNDARIES MAY BE ENOUGH FOR TO TRIGGER
SOME ISOLD SHRA/TSRA. WITH ONLY LIMITED COVERAGE OF ANY
SHOWERS...SLIGHT CHANCE POPS STILL LOOK ON TRACK. INSTABILITY WILL
ALSO BE MARGINAL FOR TSRA BUT GIVEN ISOLD TSRA WITH THE SHRTWV
UPSTREAM...KEPT TSTM POTENTIAL IN THE FCST.
TONIGHT...LOSS OF DIURNAL INSTABILITY AND GENERAL RIDGING OVER THE
AREA SHOULD DISSIPATE ANY THU AFTERNOON SHOWERS DURING THE EARLY
EVENING. ANOTHER WEAK SHORTWAVE MOVING INTO THE AREA ALONG WITH A
BAND OF MOISTURE AND WEAK WAA/ISENTROPIC LIFT COULD BRING SHRA/TSRA
INTO THE KEWEENAW LATE TONIGHT.
FRI...MODELS SUGGEST POTENTIAL FOR ADDITIONAL WEAK SHORTWAVES MOVING
THROUGH THE UPPER GREAT LAKES FRI AFTERNOON. EXPECT BETTER CHANCES
FOR SHRA/TSRA AS LOW LEVEL MOISTURE CONTINUES TO INCREASE. GREATEST
COVERAGE IS EXPECTED IN THE AFTERNOON INTO THE EVENING WITH MAX
DIURNAL HEATING AND STRONGEST LAKE BREEZE BOUNDARY CONVERGENCE.
FRI NIGHT INTO SAT...MODELS WERE CONSISTENT IN BRINGING WA MID LEVEL
SHORTWAVE TROUGH THE NRN PLAINS AND MS VALLEY INTO WI AND LOWER MI.
ALTHOUGH THE 12Z ECMWF AND GFS INDICATE THE GREATEST INSTABILITY AND
FORCING ASSOCIATED WITH THIS FEATURE WILL REMAIN WEST AND SOUTH OF
UPPER MI...STILL EXPECT THAT IT WILL MOVE CLOSE ENOUGH TO UPPER MI
TO BRING SCT SHRA/TSRA AT LEAST TO MUCH OF THE CWA. WITH PWAT VALUES
TO NEAR 1.25 INCHES RELATIVELY WEAK LOW/MID LEVEL WINDS/SHEAR THERE
MAY BE THE POSSIBILITY OF SLOW MOVING SHRA/TSRA WITH VERY LOCALIZED
HEAVY RAIN. EXPECT A GENERAL DIMINISHING TREND ON SHRA/TSRA BY LATE
SAT AS SHORTWAVE AND ASSOC INVERTED SFC TROF SLIDE FARTHER SE. KEPT
ONLY SLIGHT CHC POPS IN FAR SCNTRL PORTIONS FOR SAT EVENING BUT
OTHERWISE EXPECT PCPN TO END SAT NIGHT ACROSS THE CWA.
SUNDAY...HIGH PRESSURE WILL DOMINATE KEEPING WEATHER DRY. CAA
NNE FLOW AHEAD OF ADVANCING SFC RDG WILL KEEP TEMPS COOLER ON SUNDAY
WITH HIGHS GENERALLY IN THE LOW TO MID 70S. LOW TEMPS SUNDAY NIGHT
COULD BE COOL UNDER HIGH PRESS RDG AND LGT WINDS.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
EXPECT CONDITIONS TO REMAIN VFR THROUGH THE TAF PERIOD AT BOTH
SITES. THE ONLY UNCERTAINTY IS THE DEVELOPMENT OF SHOWERS AND
POSSIBLY A THUNDERSTORM AT KSAW. MORE IMPRESSIVE INSTABILITY EXISTS
FURTHER TO THE SOUTH...HOWEVER CANNOT RULE OUT THE POSSIBILITY OF
SHOWERS/THUNDERSTORMS DEVELOPING ON THE LAKE BREEZE BOUNDARY. WILL
AMEND IF CONDITIONS BECOME MORE SUPPORTIVE OF SHOWERS NEAR KSAW.
SOME ISOLATED SHOWERS NORTH OF THE KEWEENAW ASSOCIATED WITH A WEAK
DISTURBANCE ARE EXPECTED TO STAY OUT OF KCMX. OTHERWISE...AS AN AREA
OF LOW PRESSURE EXTENDING FROM THE DAKOTAS TO MANITOBA APPROACHES
UPPER MICHIGAN...EXPECT CLOUD COVER TO GRADUALLY INCREASE INTO
TOMORROW AFTERNOON.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR ISSUANCE/...
HIGH PRESSURE MOVING INTO THE AREA FROM THE S TODAY WILL ALLOW
WINDS TO GRADUALLY BECOME SW AHEAD OF A COLD FRONT THAT WILL PASS
ACROSS THE LAKE FRIDAY NIGHT. HIGH PRESSURE WILL QUICKLY BUILD
ACROSS THE LAKE SUNDAY WITH WINDS GENERALLY LESS THAN 20KTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLB
DISCUSSION...JLB
AVIATION...MCB
MARINE...TITUS
Hazardous weather outlook, Aug 11, 4:40 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EDT THU AUG 11 2011
MIZ001>007-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
540 AM EDT THU AUG 11 2011 /440 AM CDT THU AUG 11 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER
INLAND LOCATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
540 AM EDT THU AUG 11 2011 /440 AM CDT THU AUG 11 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER WESTERN LAKE
SUPERIOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY ACROSS ALL OF
LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
540 AM EDT THU AUG 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
JLB
Tornado, Marquette
- When
- August 11, 2:00 PM EST to 2:01 PM EST
- Where
- Marquette County, 5.28 mi NW of (Mqt)marquette Co Ar
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 5 yd
- Reported by
- Public
- Coordinates
- 46.587, -87.645
A waterspout was observed for 15 to 20 seconds near the north shore of the Dead River Basin.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, August 11, 2011$32,000 · EF3 · 27 events
- Flash Flood and Hail in Texas, August 11, 20111 injured · $1.2 million · 1 in hail · 8 events
- Damaging Winds in South Dakota, August 11, 2011$210,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, August 11 to 12, 2011$215,000 · 61 kt wind · 4 events
- Flash Flood and Hail in South Carolina, August 11, 2011$85,000 · 65 kt wind · 9 events
- Flash Flood and Damaging Wind in Arizona, August 11, 20112 injured · $25,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11, 2011$25,000 · 2.75 in hail · 10 events
- Hail and Damaging Winds in North Carolina, August 11, 20111 injured · 1.25 in hail · 19 events
- Hail in South Dakota, August 11, 2011$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in North Dakota, August 11, 2011$20,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 11, 20111.5 in hail · 12 events
- Hail and Damaging Winds in Montana, August 11, 20111 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342016.